Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Marquette, MI

August 18, 2017Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 18, 2017, 4:03 AM EDT for Alger County, Marquette County, Michigan. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2017, 4:03 AM EDT (08:03 UTC)
Expired
Aug 18, 2017, 9:00 PM EDT
In force
17 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

676 
WHUS43 KMQT 180803
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
403 AM EDT FRI AUG 18 2017

MIZ005-006-190100-
/O.NEW.KMQT.BH.S.0011.170818T0803Z-170819T0100Z/
MARQUETTE-ALGER-
403 AM EDT FRI AUG 18 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE 
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR 
THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN 
THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN 
MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

RITZMAN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:59 AM EDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 3:59 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
359 AM EDT Fri Aug 18 2017

.SHORT TERM...(Today and tonight)
Issued at 359 AM EDT FRI AUG 18 2017

Water vapor imagery shows troughing across the Upper Great Lakes
region this morning with the associated surface low tracking across
eastern Lake Superior. Upstream of the area, additional shortwave
activity is also apparent as it digs across the northern and central
Plains. A few lingering showers continued to impact portions of
Upper Michigan both ahead of and behind the main surface low. A few
areas of fog were observed across the area, primarily across the
Keweenaw Peninsula where upslope flow is most prevalent.

Today, as the above mentioned low pressure system continues to lift
northeast out of the area, cold air advection and lingering cloud
cover will help keep temperatures about 10 degrees below normal for
this time of year. Some locations, especially those downwind of Lake
Superior across the north central and eastern portions of Upper
Michigan will struggle to climb into the mid 60s. In fact, some
locations may see high temperatures occur this morning, with a
cooling trend through the afternoon. Given the track of the system,
it looks like we will see more northwesterly than northerly winds on
the back side of the system. Given this flow orientation with the
terrain, this should limit the temporal extent of any lingering
drizzle chances across the north central portions of the area to at
least the morning hours. Across the Keweenaw where upslope flow will
be better oriented with the terrain, expect the fog to linger across
the higher terrain this morning and possibly into the early
afternoon hours. Further east, wrap around showers will linger
through a good portion of the day. Not expecting widespread showers,
but a few locations may pick up a tenth to a quarter of an inch of
additional rainfall. As the pressure gradient and pressure rises
behind the exiting system linger across the region, expect winds to
be rather gusty today. These gusty winds will be strongest near the
shores of Lake Superior and will create a high swim risk for
Marquette and Alger counties.

Late this afternoon through the overnight hours, as the upstream
shortwave activity previously mentioned begins to dig across the
Upper Great Lakes region, it isn't out of the question that we could
see scattered showers track southeast across the area.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM EDT THU AUG 17 2017

Saturday and Sunday: As the upper-level trough and surface low
continue to shift eastward, weak upper level ridging and a suface
high pressure system are expected to build across the Upper Great
Lakes Region for Saturday into Sunday morning. This will allow winds
to diminish across the area and allow skies to become clear to
partly cloudy through Sunday morning. There may be a few afternoon
showers that develop over the eastern U.P. on any lake breezes that
develop; however, the coverage should remain isolated for the day
Saturday. Sunday afternoon a weak surface trough is expected to
slide in from the west, which will bring scattered showers and
thunderstorms from west to east across much of the U.P. through the
evening hours. Sunday afternoon will be very warm ahead of the
surface trough with many locations warming into the mid 80s.

Monday into Tuesday: The next area of broader troughing will shift
eastward toward the Upper Great Lakes for this time period. As this
happens, a cold front is expected to shift into the area Monday
afternoon and then slowly shift eastward into Tuesday afternoon. As
moisture, forcing and instability increase along and ahead of the
front, expect showers, thunderstorms and cloud cover to increase
across the area Monday afternoon through Tuesday.

Rest of the extended: The front will be east of the area on
Wednesday allowing condtions to dry out a bit; however, the upper
level trough axis nearby along with the potential for a shortwave
passing through will allow for at least increased afternoon cloud
cover and possibly some diuranl afternoon rain showers. Temperatures
will be near normal for this time period. At this point, will stick
with a consensus of the models for this time period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 119 AM EDT FRI AUG 18 2017

Upslope, moist flow on the back side of a surface low pressure
system currently near KSAW will promote low CIGs, rain and reduced
VIS at all sites into Friday morning. Gradual improvement from W to
E will be noted on Fri as the low exits the region.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 359 AM EDT FRI AUG 18 2017

Today, as low pressure continues to lift northeast across eastern
portions of Lake Superior and up into Canada, expect winds behind
the system to be 20-30 knots across the central and eastern portions
of the lake. A few gale force gusts will be possible, especially
closer to the lake shore where winds may become locally enhanced.
Further to the west, winds will begin to relax through the afternoon
to around 10 to 20 knots.

Tonight as the pressure gradient relaxes across the area, expect
winds to decrease to around 10 to 20 knots. Winds are expected to
remain below 20 knots through the weekend and a good portions of
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ005-006.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Titus
MARINE...Ritzman
Hazardous weather outlook, Aug 17, 3:56 PM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Thu Aug 17 2017

MIZ001>007-009>014-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Thu Aug 17 2017 /256 PM CDT Thu Aug 17 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible through early this evening.
Very heavy rainfall will accompany thunderstorms, and the heavy
rain may lead to ponding of water in low-lying areas and on roads
with poor drainage.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high swim risk is expected for the Lake Superior beaches of
Marquette County and Alger County Friday.

Thunderstorms are possible Sunday over western Upper Michigan and
then across the area Sunday night through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant rainfall and
any observed ponding of water or significant rises of water levels
in streams. The public may also submit reports to the National
Weather Service in Marquette via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Thu Aug 17 2017 /256 PM CDT Thu Aug 17 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across central and eastern Lake
Superior this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible over the west half of Lake Superior
Sunday afternoon and then across Lake Superior Sunday night into
Monday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday night through Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.